• Does chemo therapy make you lethargic?

    Asked by tallgirl on Monday, December 10, 2012

    Does chemo therapy make you lethargic?

    Therapy started in October, was a little sluggish with some courses but this one is the worse it seems, is it normal?

    15 Answers from the Community

    15 answers
    • nancyjac's Avatar
      nancyjac

      Most chemo drugs do cause fatigue and some can also affect mental clarity (chemo brain). Then tend to be cumulative so if you are on a relatively long course of chemo it probably will become more pronounced later into the chemo.

      about 4 years ago
    • ticklingcancer's Avatar
      ticklingcancer

      I remember this clearly. With this and all the other side effects I experienced, I pretty much stayed in bed for a week and a half. I'd start feeling better just in time for another round. I use to tell my wife, right before treatment, "I feel absolutley wonderful right now and I know that tomorrow, I will get some medicine that is going to wear me down and make me sicker than I have ever been before and there's not a XXX thing I can do about it".

      about 4 years ago
    • Kathy's Avatar
      Kathy

      I feel lethargic as I write this. I had my third round last week. I lay on the couch and think of the Christmas decorations I want to put up. But I keep laying here - just exhausted.

      about 4 years ago
    • lynn1950's Avatar
      lynn1950

      My oncologist told me that fatigue is the number one complaint of cancer patients. It does tend to get worse as treatment goes on. Staying rested and hydrated is really important. Your white blood and red blood cell counts help tell the story, especially the red. But even after chemo ends, fatigue can continue to be an issue for quite a while.

      about 4 years ago
    • SpunkyS's Avatar
      SpunkyS

      Y - - - pause - - - E - - - - pause - - - pause--- S. whew !

      about 4 years ago
    • LauraJo's Avatar
      LauraJo

      It varies....I would generally come home from work every day & take a nap..my blessed husband and or/friends would cook or provide dinner, and I would get up long enough to eat, and read the paper, and then go to bed. But I went to work every day, so I thought I was managing ok.

      about 4 years ago
    • Peroll's Avatar
      Peroll

      I can attest that, after 4 different periods of (soon to be 5) that the fatigue and lethargy do build up over time and are harder to recover from. However Ican also attest that I am much less lethargic than I would be if I was dead, so the trade off is worth it!!!!!

      about 4 years ago
    • Modern's Avatar
      Modern

      Oh yeah my last treatment hit me had I've been sleeping about 18 hours a day it normally clears up some two or thee days before my next cycle. Good luck and hope u feel better :)

      about 4 years ago
    • Nomadicme's Avatar
      Nomadicme

      It depends on the chemo, but your hemoglobin levels (I went from 14 to 9) are a big cause. The first 4 cycles I was on (breast cancer) were the worst, and it was a cumulative thing. I was so tired at the end of the 4th cycle, that I slept almost 48 hours straight (over the weekend).

      about 4 years ago
    • gwendolyn's Avatar
      gwendolyn

      As you can see from the responses, fatigue is very common. I tried to take a short walk every day and do some stretching to keep my energy up. I also slept as late as I wanted almost every day, often sleeping 10 - 12 hours a night.

      about 4 years ago
    • SueRae1's Avatar
      SueRae1

      Sounds about right. I'm exhausted for several days after each infusion, and as nancyjac said the effects are cumulative. Speak with you oncologist, also people have had some success with ginseng tea. The most important thing is learning how to manage your energy, way easier said then done. Pace yourself and listen to your body.

      about 4 years ago
    • packerbacker's Avatar
      packerbacker

      It has made me extremely lethargic/fatigued. Like Nancyjac says, it seems to build-up in you and has become more pronounced in me as chemo goes on. But, I have been on and off chemo for about 14 months now. I am currently on a stimulant to counteract the fatigue, which helps, but I still nap Not everyone gets fatigued this bad, it depends on your treatment. Staying active and eating right and staying hydrated can help. Keep us posted!

      about 4 years ago
    • myb's Avatar
      myb

      Yes! Around chemo session 6, we finally perfected the blend which started the night before chemo with taking a 1/2 of a 1mg Ativan so that I would sleep. I continued to take a 1/2 ativan for next 2 nites to help me sleep over the Swoosh of the chemo pump and also to help the nausea. Sleeping through chemo became my norm. Then add in the cumulative effect of chemo after each session and it seemed to be 1 more day added on before I felt ready to go out into the world as I called it.

      Just count down to your last chemo session, to keep the goal in sight!

      about 4 years ago
    • DaveWaz's Avatar
      DaveWaz

      tallgirl,

      I just wanted to let you know that your question helped inspire an article on the site about battling fatigue after chemotherapy. Perhaps you will enjoy reading it. Please comment below the article if you have any other suggestions for WhatNexters!

      http://www.whatnext.com/blog/posts/battling-fatigue

      Best of luck!
      David

      over 3 years ago
    • geminitonia's Avatar
      geminitonia

      It made me lethargic for 2 days only out of the whole week. When I was having chemo every Monday it would hit me hard by Thursday and I was done but really just thurs and Friday I was bad.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.